Alert archive / Missouri / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Kansas City, MO

October 12, 202237 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Oct 12, 2022, 2:27 PM CDT for 37 counties in Missouri; 7 counties in Kansas. It took effect at Oct 13, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2022, 2:27 PM CDT (19:27 UTC)
In effect from
Oct 13, 2022, 12:00 PM CDT
Expired
Oct 13, 2022, 7:00 PM CDT
In force
7 hr
Issued by
NWS Kansas City, MO
All 44 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS83 KEAX 121927
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
227 PM CDT Wed Oct 12 2022


KSZ025-057-060-102>105-MOZ001>006-011>015-020>023-028>031-037-038-
043-044-053-054-131000-
/O.NEW.KEAX.FW.W.0005.221013T1700Z-221014T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Holt-
Andrew-De Kalb-Daviess-Grundy-Buchanan-Clinton-Caldwell-
Livingston-Platte-Clay-Ray-Carroll-Jackson-Lafayette-Cass-
Johnson MO-Bates-Henry-
227 PM CDT Wed Oct 12 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT THURSDAY FOR
LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 001,
002, 003, 004, 005, 006, 011, 012, 013, 014, 015, 020, 021, 022, 
023, 025, 028, 029, 030, 031, 037, 038, 043, 044, 053, 054, 057, 
060, 102, 103, 104, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from noon to 7 PM
CDT Thursday. 

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 104,
  and 105.Fire weather zones 001, 002, 003, 004, 005, 006, 011,
  012, 013, 014, 015, 020, 021, 022, 023, 028, 029, 030, 031, 037,
  038, 043, 044, 053, and 054. 

* WIND...Gusty northwest winds expected. Sustained speeds of 15 to
  25 mph with gust to 35 mph. 

* HUMIDITY...Relative humidity falling to near 20 percent. 


* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
427 
WWUS83 KEAX 130849
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
349 AM CDT Thu Oct 13 2022

MOZ007-008-016-017-024-025-032-033-039-040-045-046-132200-
/O.EXA.KEAX.FW.W.0005.221013T1700Z-221014T0000Z/
Putnam-Schuyler-Sullivan-Adair-Linn MO-Macon-Chariton-Randolph-
Saline-Howard-Pettis-Cooper-
349 AM CDT Thu Oct 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 007, 008, 016, 017, 024, 025, 032, 033, 039, 040, 
045, AND 046...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from noon today to
7 PM CDT this evening. 

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 005, 006, 
  011, 012, 013, 014, 015, 020, 021, 022, 023, 028, 029, 030, 
  031, 037, 038, 043, 044, 053, and 054. 

* WIND...Gusty northwest winds expected. Sustained speeds of 15 
  to 25 mph with gust to 35 mph. 

* HUMIDITY...Relative humidity falling to near 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ025-057-060-102>105-MOZ001>006-011>015-020>023-028>031-037-038-
043-044-053-054-132200-
/O.CON.KEAX.FW.W.0005.221013T1700Z-221014T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Holt-
Andrew-De Kalb-Daviess-Grundy-Buchanan-Clinton-Caldwell-
Livingston-Platte-Clay-Ray-Carroll-Jackson-Lafayette-Cass-
Johnson MO-Bates-Henry-
349 AM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 001, 002, 003, 004, 005, 006, 011, 012, 013, 014, 
015, 020, 021, 022, 023, 025, 028, 029, 030, 031, 037, 038, 043, 
044, 053, 054, 057, 060, 102, 103, 104, AND 105...

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 005, 006, 
  011, 012, 013, 014, 015, 020, 021, 022, 023, 028, 029, 030, 
  031, 037, 038, 043, 044, 053, and 054. 

* WIND...Gusty northwest winds expected. Sustained speeds of 15 
  to 25 mph with gust to 35 mph. 

* HUMIDITY...Relative humidity falling to near 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Blair
212 
WWUS83 KEAX 131939
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
239 PM CDT Thu Oct 13 2022


KSZ057-060-105-MOZ032-033-037>040-043>046-053-054-140345-
/O.NEW.KEAX.FW.W.0006.221014T1700Z-221015T0000Z/
/O.CON.KEAX.FW.W.0005.000000T0000Z-221014T0000Z/
Miami-Linn KS-Johnson KS-Chariton-Randolph-Jackson-Lafayette-
Saline-Howard-Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
239 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 
032, 033, 037, 038, 039, 040, 043, 044, 045, 046, 053, 054, 057, 
060, AND 105... 

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM 
CDT FRIDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 032, 033, 037, 038, 039, 040, 043, 044, 045, 046, 
053, 054, 057, 060, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from noon to 7 PM
CDT Friday. 

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 005, 006, 
  011, 012, 013, 014, 015, 020, 021, 022, 023, 028, 029, 030, 
  031, 037, 038, 043, 044, 053, and 054. 

* WIND...Gusty northwest winds expected this afternoon. Sustained
  speeds of 15 to 25 mph with gust to 35 mph. Gusty westerly winds
  expected Friday afternoon, with sustained speeds of 15 to 25 mph
  and wind gusts to 35 mph. 

* HUMIDITY...Relative humidity falling to near 20 percent this
  afternoon. Relative humidity falling to 20-25 percent Friday
  afternoon. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ025-102>104-MOZ001>008-011>017-020>025-028>031-140000-
/O.CON.KEAX.FW.W.0005.000000T0000Z-221014T0000Z/
Atchison KS-Doniphan-Leavenworth-Wyandotte-Atchison MO-Nodaway-
Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-Holt-Andrew-De Kalb-
Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-Caldwell-
Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-
239 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 
001, 002, 003, 004, 005, 006, 007, 008, 011, 012, 013, 014, 015, 
016, 017, 020, 021, 022, 023, 024, 025, 025, 028, 029, 030, 031, 
102, 103, AND 104...

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 005, 006, 
  011, 012, 013, 014, 015, 020, 021, 022, 023, 028, 029, 030, 
  031, 037, 038, 043, 044, 053, and 054. 

* WIND...Gusty northwest winds expected. Sustained speeds of 15 to
  25 mph with gust to 35 mph. Wind are expected to decrease near
  sunset. 

* HUMIDITY...Relative humidity falling to near 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
037 
WWUS83 KEAX 132349
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
649 PM CDT Thu Oct 13 2022


KSZ057-060-105-MOZ032-033-037>040-043>046-053-054-142200-
/O.EXP.KEAX.FW.W.0005.000000T0000Z-221014T0000Z/
/O.CON.KEAX.FW.W.0006.221014T1700Z-221015T0000Z/
Miami-Linn KS-Johnson KS-Chariton-Randolph-Jackson-Lafayette-
Saline-Howard-Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
649 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM CDT
FRIDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER
ZONES 032, 033, 037, 038, 039, 040, 043, 044, 045, 046, 053, 054,
057, 060, AND 105...

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 032,
033, 037, 038, 039, 040, 043, 044, 045, 046, 053, 054, 057, 060,
AND 105...


The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from noon to 7 PM
CDT Friday.

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 005, 006, 
  011, 012, 013, 014, 015, 020, 021, 022, 023, 028, 029, 030, 
  031, 037, 038, 043, 044, 053, and 054. 

* WIND...Gusty westerly winds expected Friday afternoon, with 
  sustained speeds of 15 to 25 mph and wind gusts to 35 mph. 

* HUMIDITY...Relative humidity falling to 20-25 percent Friday 
  afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ025-102>104-MOZ001>008-011>017-020>025-028>031-140100-
/O.EXP.KEAX.FW.W.0005.000000T0000Z-221014T0000Z/
Atchison KS-Doniphan-Leavenworth-Wyandotte-Atchison MO-Nodaway-
Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-Holt-Andrew-De Kalb-
Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-Caldwell-
Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-
649 PM CDT Thu Oct 13 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 001,
002, 003, 004, 005, 006, 007, 008, 011, 012, 013, 014, 015, 016,
017, 020, 021, 022, 023, 024, 025, 025, 028, 029, 030, 031, 102,
103, AND 104...

The Red Flag Warning for Thursday has been allowed to expire due
to diminishing winds and improving relative humidity. A Red Flag
Warning remains in effect for parts of the area Friday afternoon. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Oct 12, 12:34 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 12, 12:34 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1234 PM CDT Wed Oct 12 2022

.Discussion...
Issued at 307 AM CDT WED OCT 12 2022

Key Message:

- A line/cluster of thunderstorms will move across the area early
  this morning. Severe weather is unlikely.

- Enhanced fire weather conditions may increase by Thursday
  afternoon.

As of early this morning, a line/cluster of showers and isolated
thunderstorms over northwest Missouri into northeast Kansas
continues to move southeastward along/behind a surface cold front.
And as anticipated, the severe weather threat has been largely
mitigated with marginal instability and boundary layer cooling
limiting outflow-driven wind - which the latter is currently running
well ahead of convection. There may be additional convection that
develops along the outflow/frontal boundary in the next 1-2 hours,
and a brief window of small hail will be possible with the most
robust updrafts. Otherwise, while there will occasionally be
instances of some outflow winds translating to the surface with
gusts up to 45 mph, the overall severe weather threat looks to
remain low through the remainder of the morning. Precipitation will
steadily shift southeast and exit the CWA shortly after sunrise,
with clearing skies following northwest to southeast a few hours
later.

Cooler and drier air will advect into the region, with temperatures
warming into the upper 60s to lower 70s during the afternoon. Factor
in the drier airmass, minimum relative humidity values will fall to
the 25-30% range. Northwest winds will increase, with 20-ft winds
around 20 mph in the far north. This spells enhanced fire weather
conditions, approaching marginal red flag levels. However
considering widespread rainfall has just fallen over the area, the
marginal nature and recent precipitation should generally mitigate
concerns. By Thursday afternoon, a somewhat stronger signal exists
for red flag conditions as slightly stronger 20-ft winds commence, a
drier boundary layer with 20-25% surface RH, and a day of drying out
fuels following the rainfall.

A dry forecast is expected through the remainder of the week into
the weekend/early next week. Temperatures will trend cooler as a
highly amplified upper trough meanders around the Great Lakes,
providing dry/cool northwest flow for our region.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1232 PM CDT WED OCT 12 2022

VFR conditions through the period. Band of mid-level clouds near
10K feet will move through the area this evening. Gusty northwest
winds expected Wednesday afternoon, and then again Thursday
afternoon as stronger winds mix down from aloft.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...BT
Hazardous weather outlook, Oct 12, 4:21 AM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
421 AM CDT Wed Oct 12 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-130930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
421 AM CDT Wed Oct 12 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few strong thunderstorms will be capable of producing wind gusts
 40 to 50 mph early this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Gusty winds to 35 mph on Thursday and friday coupled with dry
 conditions will lead to an elevated fire weather danger.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 12:01 AM CDTSpecial Weather StatementEAXAtchison44 min
Oct 12, 12:59 AM CDTSpecial Weather StatementEAXHolt, Nodaway31 min
Oct 12, 1:29 AM CDTSpecial Weather StatementEAXAndrew, Holt, Nodaway31 min
Oct 12, 4:10 AM CDTSpecial Weather StatementEAXJackson35 min
Oct 12, 4:38 AM CDTSpecial Weather StatementEAXCass, Johnson, Lafayette52 min
Oct 12, 5:25 AM CDTSpecial Weather StatementEAXBates, Henry35 min
Oct 12, 3:47 AM CDTSpecial Weather StatementEAXJohnson, Wyandotte28 min

Nearby

Red Flag Warnings in Missouri, 2022Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.